IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this paper

A Stochastic Search Algorithm for the Computation of Perfect and Proper Equilibria

This paper shows that stochastic search algorithms can be used to compute the perfect and proper equilibria of finite games. These type of equilibria use perturbations as a means of escape from local equilibria. Intuitively, there is always a small probability that an agent will select alternative strategy, even if that strategy is sub-optimal. This allows agents to escape from local equilibria in much the same way that stochastic search algorithms (like genetic algorithms and simulated annealing, for example) escape from local equilibria. This paper constructs a possibility result showing that if this equilibrium exists, then it can be found by using a stochastic search algorithm. This paper also shows by example, using the three player extensive game "Selten's Horse", that stochastic search can be used to locate a perfect equilibrium in an extensive form game.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.uq.edu.au/economics/abstract/480.pdf
Download Restriction: no

Paper provided by School of Economics, University of Queensland, Australia in its series Discussion Papers Series with number 480.

as
in new window

Length:
Date of creation: 25 May 2013
Handle: RePEc:qld:uq2004:480
Contact details of provider: Postal:
St. Lucia, Qld. 4072

Phone: +61 7 3365 6570
Fax: +61 7 3365 7299
Web page: http://www.uq.edu.au/economics/
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as
in new window

  1. Talman, A.J.J. & Doup, T.M., 1987. "A continuous deformation algorithm on the product space of unit simplices," Other publications TiSEM 0f7c777f-9ae5-4218-b3bd-2, Tilburg University, School of Economics and Management.
  2. Talman, A.J.J. & van der Laan, G., 1982. "On the computation of fixed points on the product space of unit simplices and an application to noncooperative N-person games," Other publications TiSEM ba74b902-87c8-43d5-8471-6, Tilburg University, School of Economics and Management.
  3. John C. Harsanyi & Reinhard Selten, 1988. "A General Theory of Equilibrium Selection in Games," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262582384, December.
  4. von Stengel, B. & van den Elzen, A.H. & Talman, A.J.J., 1997. "Computing normal form perfect equilibria for extensive two-person games," Research Memorandum 752, Tilburg University, School of Economics and Management.
  5. Peter Miltersen & Troels Sørensen, 2010. "Computing a quasi-perfect equilibrium of a two-player game," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 42(1), pages 175-192, January.
  6. McKelvey, Richard D. & McLennan, Andrew, 1996. "Computation of equilibria in finite games," Handbook of Computational Economics, in: H. M. Amman & D. A. Kendrick & J. Rust (ed.), Handbook of Computational Economics, edition 1, volume 1, chapter 2, pages 87-142 Elsevier.
  7. Koller, Daphne & Megiddo, Nimrod, 1996. "Finding Mixed Strategies with Small Supports in Extensive Form Games," International Journal of Game Theory, Springer;Game Theory Society, vol. 25(1), pages 73-92.
  8. Von Stengel, Bernhard, 2002. "Computing equilibria for two-person games," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 3, chapter 45, pages 1723-1759 Elsevier.
  9. Koller, Daphne & Megiddo, Nimrod & von Stengel, Bernhard, 1996. "Efficient Computation of Equilibria for Extensive Two-Person Games," Games and Economic Behavior, Elsevier, vol. 14(2), pages 247-259, June.
  10. Blume, Lawrence E & Zame, William R, 1994. "The Algebraic Geometry of Perfect and Sequential Equilibrium," Econometrica, Econometric Society, vol. 62(4), pages 783-794, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:qld:uq2004:480. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (SOE IT)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.